Acetaminophen overdose occurs if too much medication is used. It is important to note that acetaminophen is used to reduce fever and alleviate mild to moderate pain. It is present in both over-the-counter and prescription medications.
Excess intake of acetaminophen can damage the liver. The recommended maximum dose is 4,000 mg daily for adults. Nevertheless, the difference between the safe dosage and one that harms the liver is small.
The risk for liver damage is higher among those who have existing liver issues, drinking more than 3 alcoholic beverages in a day or if using warfarin. In severe cases, acetaminophen overdose can lead to liver failure or even death.
When to consult a doctor
It is vital to call poison control or emergency assistance right way if someone is suspected with acetaminophen overdose. If possible, keep the medication bottle. The emergency team might want to check what was taken.
The usual indications of acetaminophen overdose can include:
- Appetite loss
- Abdominal pain especially in the upper right side
It is vital to seek emergency care if any of these symptoms are present. In most cases, acetaminophen overdose can be managed. An individual who overdosed might require hospitalization. Blood tests are taken to detect the level of acetaminophen in the blood.
The treatment might include medications that can eliminate acetaminophen from the body or reduce its detrimental effects. In some cases, stomach pumping might be required.
Prevention of acetaminophen overdose
Children should not be given medication that includes acetaminophen unless required for fever or pain.
The doctor should be consulted regarding the appropriate amount to use, especially for children younger than 2 years old.
The weight of the child is used to determine the right dosage to provide. It is recommended to measure liquid acetaminophen using a dosing device that is included with the medication.
Carefully read and follow the instructions on the label. Do not use more medication than what is indicated since this can lead to overdose and liver damage. If pain could not be relieved with the maximum dose, do not use more acetaminophen. A doctor should be consulted since there is a need to use a different medication.
More Information / Disclaimer
The information posted on this page on acetaminophen overdose is for learning purposes only. Learn to recognize and manage this type of overdose by taking a standard first aid course with Red Deer First Aid.